| Model Number |
PED-400-20 |
| Medical Device Problem Codes |
Break (1069); Unintended Ejection (1234); Activation Failure (3270)
| Health Effect - Clinical Code |
Fistula (1862)
| Date of Event |
12/24/2020
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Medtronic received information regarding a broken pipeline pushwire.The patient was being treated with flow diversion assisted coiling for an unruptured saccular aneurysm of the left anterior choroidal and left posterior communicating artery.The aneurysm max diameter was 10mm and the neck diameter was 4mm.Vessel tortuosity was severe.Dual antiplatelet treatment (dapt) was administered.It was reported that all devices were prepared according to the instructions for use (ifu).The pipeline was being deployed and was anchored distally at the terminus of the internal carotid artery.The middle portion of the pipeline was positioned in a vessel bend.When the pipeline was 75% deployed and the microcatheter was between the anterior and posterior genu, it was noted that middle section of the pipeline was not opened well so wagging was performed.During the wagging, the pipeline deployed completely before the microcatheter was pulled back proximal so though the pipeline was deployed, it was not fully unsheathed, it was still within the sheath 3-4mm.Despite early deployment, the device was fully opened and appeared to be positioned well.While attempting to resheath the delivery system, the pushwire broke just proximal to the proximal marker.The distal delivery system from the proximal marker to the tip of the coil were still within the carotid and middle cerebral arteries (mca).Several attempts were made with 4mm and 7mm gooseneck snares but were unsuccessful.During attempts to snare the pipeline delivery system, a carotid cavernous fistula (ccf) was created.Finally, the 4mm gooseneck snare was taken distal to the tip coil and pulled back it the mca which successfully captured the tip coil.The delivery system was then removed by pulling it back thru the deployed pipeline and out through the guide sheath.Another pipeline was deployed to treat the ccf created by the snare during the recapture attempts.It was noted that there had been no significant resistance noted while advancing the pipeline through the microcatheter or during deployment.The wagging and loading of the system were necessary to help the pipeline gain apposition and open completely, especially around the anterior genu.The posterior genu was high and absorbing a lot of the motion during case which made the wagging and loading process more difficult.Post-operative angiography showed aneurysm stasis with good pipeline deployment x2.The ccf was still present but flow was slowed compared to when it had developed.
Additional Manufacturer Narrative
Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
Additional information received from the physician indicated that the catheter did not jump during the premature deployment.
Additional Manufacturer Narrative
H3: analysis of the pipeline flex pusher (model: ped-400-20, lot: b010750) found that the distal pipeline flex pusher hypotube was broken with the ptfe shrink tubing damaged at that same location.No stretching was found with the hypotube.The distal and proximal dps restraints were found to be intact.The dps sleeves were found intact with no signs of damage.No damages were found with the distal marker, re-sheathing marker or with the proximal bumper.The tip coil was found damaged.The braid was not returned for analysis.The broken end of the hypotube was sent out for sem (scanning electron micrographic) / eds (energy dispersive spectroscopy) elemental analysis.No other anomalies were found.Based on the analysis findings, the customer report of ¿device opens prematurely¿ could not be confirmed through device analysis.The pusher was returned without the braid, which remained in the patient.Possible causes for device fully deployed prematurely are resistance during delivery, high force delivery, operator did not have the sheath properly seated in the hub of micro catheter, over-manipulation, pusher was torqued/pulled back during insertion or advancing ped inside m microcatheter or user resheaths more than two times.Customer report of ¿failure/incomplete to open at middle section¿ also could not be confirmed through device analysis.Possible causes for failure/incomplete open are patient vessel tortuosity, damaged braid, braid improperly sized to anatomy, braid was overstretched during delivery, user deploys braid in vessel bend, presence of other indwelling endovascular stents or inappropriate anatomy.Customer reported vessel tortuosity as severe, the middle portion of the pipeline was positioned in a vessel bend, and the pipeline became fully deployed during manipulation (wagging) of the device.The customer report of ¿pushwire break/separation¿ was confirmed.The sem/eds report concluded that ¿the features observed indicate that the failure is likely an overload type failure due to bending/twisting.¿ possible contributors towards failure are patient vessel tortuosity, resistance during delivery/retrieval, over-manipulation, catheter damage or user re-sheaths more than two times.Customer reported no friction, devices were prepared per ifu and patient vessel tortuosity as severe.The tip coil was found damaged, it is possible the tip coil became damaged from the same causes of pusher break or damage occurred during return shipping to medtronic as the device was returned outside of its protective dispenser coil or introducer sheath.As the phenom-027 catheter used during the event was not returned for analysis, any contribution of the phenom-027 catheter towards the failures could not be determined.The phenom-027 catheter is compatible for use with the pipeline flex device.H6: method code updated to b19.Result code updated to c070601 and c070603.Conclusion code updated to d1103.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
Event or Problem Description
No additional information received.